Tornadoes · United States · Georgia · 2009

EF2 tornado, Princes Still to Pine Park, Georgia, February 18, 2009

From Princes Still to Pine Park, this EF2 tornado ran 5.9 miles across Grady County on February 18, 2009, touching down at 12:50 AM EST and reaching 250 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 18, 2009
Touchdown
12:50 AM EST (05:50 UTC)
Lifted
12:55 AM EST (05:55 UTC)
On the ground
5 minutes
Path length
5.9 miles (9.6 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
County
Grady County
Touchdown point
30.804, -84.182
Lift-off point
30.812, -84.082
Record number
0902182350-01

What the Weather Service recorded

Just after midnight on the 19th, a long track supercell thunderstorm spawned an EF-2 tornado south of Cairo in Grady County. The tornado raced to the east into Thomas County, causing EF-2 damage just south of Thomasville. A second tornado developed and produced EF-3 damage near Boston.

A tornado touched down near Rawls and Lewis Roads just west of Georgia Highway 93. Damage along Rawls Road was limited to uprooted or snapped trees. One horse trailer was tipped over. The tornado continued eastward and moved a double wide modular home off its foundation on the west side of Holstein Lane. On the east side of Holstein Lane, a large cinder-block building was severely damaged, with the top level of the structure destroyed and lower west- and south-side facing walls collapsed. Three large grain silos south of the building were damaged or destroyed, and two large barns 50 yards to the east were destroyed. The tornado crossed Georgia Highway 93 just north of Lewis Road and plowed through a pine forest along the north side of Lower Cairo Road. Before crossing into Thomas County, over 95 percent of the trees near Plantation Drive adjacent to Lower Cairo Road were snapped. According to the Grady County Emergency Management Agency, a total of 15 homes were damaged, with about 300 residents without power.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS TAE issued a tornado warning for this county at 05:40 UTC, 10 minutes before the tornado touched down, in force until 06:15 UTC.

The county was under a severe thunderstorm watch, issued at 03:17 UTC and running to 06:58 UTC.

Issued (UTC)ExpiredProductOffice
20:32 UTC03:17 UTCTornado WatchTAE
03:17 UTC06:58 UTCSevere Thunderstorm WatchTAE
05:31 UTC06:15 UTCSevere Thunderstorm WarningTAE
05:40 UTC06:15 UTCTornado WarningTAE
05:56 UTC06:45 UTCTornado WarningTAE
06:58 UTC10:06 UTCTornado WatchTAE
14:00 UTC23:00 UTCLake Wind AdvisoryTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Feb 18, 9:10 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 18, 9:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST WED FEB 18 2009

...SEVERE WEATHER OUTBREAK STILL POSSIBLE TONIGHT...

.DISCUSSION...STRONG SW SFC FLOW IS STILL EVIDENT ACROSS THE CWA
THIS EVENING OUT AHEAD OF THE DEVELOPING SHORTWAVE AND APPROACHING
COLD FRONT FROM THE NW. THIS INCREASINGLY MOIST FLOW IS ADVECTING IN
DEWPOINTS IN THE MID 60S...NORTHWARD INTO MUCH OF THE FL PANHANDLE
...SOUTHEAST ALABAMA...AND WESTERN SECTIONS OF SOUTHWEST GEORGIA...
WHICH SHOULD GRADUALLY SPREAD EASTWARD DURING THE NEXT SEVERAL
HOURS. FURTHER TO THE NORTH AND WEST...SCT SUPERCELLULAR TSTMS WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CONTINUE TO
DEVELOP...BUT MUCH OF THESE ARE STILL TRAVERSING EASTWARD JUST TO
THE N CWA THUS FAR...BUT IT MAY NOT BE TOO MUCH LONGER BEFORE SOME
THESE STRONGER CELLS BEGIN IMPACTING OUR REGION. HOWEVER...STILL
EXPECT THE GREATEST TORNADIC THREAT WILL BE ACROSS AREAS TO THE N OF
THE FL BORDER OVERNIGHT...AS AN INCREASED DAMAGING STRAIGHT LINE
WIND GUST THREAT (WITH SOME LARGE HAIL STILL POSSIBLE) DEVELOPS OVER
THE FLORIDA PANHANDLE AND BIG BEND AS A MORE LINEAR SQUALL LINE
FEATURE FORMS JUST IN ADVANCE OF THE COLD FRONT ITSELF. IN FACT...A
NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AT THE WESTERN
BORDER OF OUR CWA...AND WOULD NOT BE SURPRISED IF SUBSEQUENT WATCHES
FOR THE CWA ARE OF THE SEVERE VARIETY. NEVERTHELESS...ALL INTERESTS
ARE URGED TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR ANY LATER WATCHES AND WARNINGS.

OVER THE COASTAL WATERS...WEVE SEEN A TEMPORARY SLIGHT DROP IN
WINDS AND SEAS TO LEVELS JUST BELOW SCA CRITERIA DURING THE PAST
COUPLE OF HOURS...BUT EXPECT THAT THIS WILL BE VERY BRIEF...WITH
WINDS QUICKLY RAMPING BACK UP AGAIN...SO WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE UPDATED FCST TONIGHT.

&&

.AVIATION...MVFR CIGS WILL PREVAIL THROUGH MUCH OF THE NIGHT WITH
BRIEF PERIODS OF IFR IN THUNDERSTORMS. BEST CHANCE FOR STORMS WILL
BE BETWEEN 04-08Z AT DHN AND 07-11Z AT VLD. THE REMAINING TERMINALS
WILL BE IMPACTED MAINLY BETWEEN 06-10Z. AFTER THE FRONT SWEEPS
THROUGH...SKIES WILL CLEAR RAPIDLY...DURING THE PRE-DAWN HOURS AT
DHN AND PFN...AROUND SUNRISE AT ABY AND TLH AND A BIT AFTER AT VLD.
GUSTY NW WINDS WILL BE THE PRIMARY THREAT TO THE TERMINALS DURING
THE DAYLIGHT HOURS WITH FREQUENT GUSTS OVER 20 KT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES ALL ZONES.

GA...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES.

FL...FIRE WEATHER WATCH THURSDAY AFTERNOON ALL ZONES.

     FIRE WEATHER WATCH FRIDAY AFTERNOON ALL ZONES.

     HIGH SURF ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: BAY...COASTAL WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY ALL LEGS.

&&

GOULD/MROCZKA
Hazardous weather outlook, Feb 18, 8:11 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EST WED FEB 18 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
811 PM EST WED FEB 18 2009 /711 PM CST WED FEB 18 2009/

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
PANHANDLE AND BIG BEND UNDER A SLIGHT RISK FOR SEVERE STORMS
DURING THE OVERNIGHT HOURS.

MOISTURE OFF THE GULF OF MEXICO RETURNED NORTHWARD TODAY ACROSS
THE REGION. THIS MOISTENING ATMOSPHERE IS ALSO BECOMING
INCREASINGLY UNSTABLE. WITH VERY FAVORABLE WIND PROFILES...THE
FORECAST AREA IS BEING PRIMED FOR SEVERE WEATHER. INITIALLY
DISCRETE SUPERCELL THUNDERSTORMS HAVE REMAINED GENERALLY NORTH OF
THE AREA. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP INTO A MORE
LINEAR MODE...IN OTHER WORDS A SQUALL LINE OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE PRIMARY THREAT WILL SHIFT TO DAMAGING
STRAIGHT LINE WINDS...BUT ANY STORMS THAT DEVELOP OUT AHEAD OF
THIS LINE COULD BE TORNADIC SUPERCELLS. THE SEVERE WEATHER THREAT
WILL END FROM NORTHWEST TO SOUTHEAST BEFORE SUNRISE.

STRONG ONSHORE FLOW AHEAD OF THE FRONT HAS PROMPTED THE ISSUANCE
OF A SMALL CRAFT ADVISORY. ALSO...THE STRONG ONSHORE FLOW WILL
LEAD TO BUILDING SURF ALONG THE PANHANDLE BEACHES...ESPECIALLY
WALTON AND BAY COUNTIES. BREAKERS OF UP TO 6 FEET WITH RESIDUAL
SWELLS OF 2 TO 4 FEET EARLY THURSDAY MORNING WILL PRODUCE
DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION...
ESPECIALLY AT HIGH TIDE. THERE IS A HIGH RISK FOR RIP CURRENTS
AND A HIGH SURF ADVISORY IN IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SKIES WILL CLEAR OUT ON THURSDAY IN THE WAKE OF THE FRONT. A LIGHT
FREEZE IS POSSIBLE LATE THURSDAY NIGHT...ESPECIALLY NORTH OF THE
FLORIDA BORDER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHERN
GEORGIA. HIGH PRESSURE THEN SETTLES OVERHEAD FRIDAY NIGHT
PROVIDING A GOOD RADIATIONAL COOLING SETUP...AND A MORE WIDESPREAD
LIGHT FREEZE AWAY FROM THE IMMEDIATE COAST. A VERY DRY AIRMASS
WILL FAVOR THE SPREAD OF WILDFIRES...SHOULD ANY OCCUR...THURSDAY
AND FRIDAY. ANOTHER FRONT WILL DELIVER A SHOT OF COLD AND DRY AIR
FOR THE END OF THE WEEKEND WITH A LIGHT FREEZE AGAIN POSSIBLE
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS ALREADY BEEN ACTIVATED AND WILL REMAIN IN PLACE
THROUGH THE OVERNIGHT HOURS. SPOTTERS...PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Feb 18, 11:23 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EST WED FEB 18 2009

ALZ069-190515-
HOUSTON-
1023 PM CST WED FEB 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN
HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1115 PM CST

AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF COTTONWOOD...MOVING EAST AT 55
MPH.

WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Local storm report, Feb 19, 12:08 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1208 AM EST THU FEB 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 SE DARLINGTON         30.92N 86.03W
02/18/2009  M2.75 INCH       WALTON             FL   TRAINED SPOTTER

            BASEBALL SIZED HAIL REPORTED BETWEEN GLENDALE AND
            DARLINGTON.

1045 PM     TSTM WND DMG     2 SE DARLINGTON         30.92N 86.03W
02/18/2009                   WALTON             FL   TRAINED SPOTTER

            MANY LARGE TREES FELLED BY 75-80 MPH WIND GUSTS BEWTEEN
            GLENDALE AND DARLINGTON.

&&

GOULD
Special weather statement, Feb 19, 12:16 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1216 AM EST THU FEB 19 2009

GAZ146-157>159-190615-
BROOKS-COLQUITT-GRADY-THOMAS-
1216 AM EST THU FEB 19 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
BROOKS...COLQUITT...GRADY AND THOMAS COUNTIES IN SOUTH GEORGIA...

* UNTIL 115 AM EST

AT 1215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIGHAM...OR 5 MILES WEST OF CAIRO...MOVING
EAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  THOMASVILLE BY 1235 AM EST.
  5 MILES NORTH OF BOSTON BY 1245 AM EST.

PEOPLE IN GRADY...SOUTHERN COLQUITT...THOMAS AND WESTERN BROOKS
COUNTIES...INCLUDING THE CITIES OF WHIGHAM...CAIRO...THOMASVILLE AND
BOSTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 00:00Z

5.8 hours before the tornado, 48 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 177 joules per kilogram, CIN -19, lifted condensation level 515 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 371 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
204 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 12:00Z

6.2 hours after it, 48 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69862, lifted condensation level 1516 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -244 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69862 J/kg
Surface CAPE
208 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
-244 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Tallahassee radar (KTLH), 49 km away, was scanning. The volume nearest the touchdown began at 05:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:45 UTCTORNADO6 S CairoGrady, GACONFIRMED TORNADO WITH MANY TREES DOWN 6 MILES TO THE SOUTH OF CAIRO. SEMI-TRAILER TRUCK OVERTURNED.
05:55 UTCTORNADO 24 Sse CairoGrady, GACONFIRMED TORNADO OF EF-2 INTENSITY JUST TO THE WEST OF GEORGIA STATE HIGHWAY 93. INITIAL TOUCHDOWN OF LONG TRACK TORNADO ON RAWLS ROAD IN GRADY COUNTY. ONE GRAIN SILO WAS DESTROYED WITH TWO OTHERS HEAVILY DAMAGED ON HOL
06:05 UTCTORNADO 25 Wsw ThomasvilleThomas, GALONG TRACK TORNADO ENTERED THOMAS COUNTY ALONG LOWER CAIRO ROAD IN A PINE TREE PLANTATION. DAMAGE WIDTH INCREASED TO 300 TO 400 YARDS IN THIS AREA WITH OVER 95 PERCENT OF PINE TREES IN THE PATH OF THE TORNADO SNAPPED. TH
06:05 UTCTORNADO1 S ThomasvilleThomas, GAWDIESPREAD TREES AND POWER LINES FELLED BY CONFIRMED TORNADO AT THE INTERSTION OF 319 AND PINE TREE ROAD.
06:06 UTCTORNADO2 Ssw ThomasvilleThomas, GAWCTV WEB REPORTS 170 HOMES RECEIVED MINOR TO MODERATE DAMAGE FROM TORNADO LAST NIGHT IN AN AREA SOUTH OF THOMASVILLE. WCTV REPORTS 4200 RESIDENTS ARE WITHOUT POWER.
06:09 UTCTORNADO 11 Ssw ThomasvilleThomas, GAWIDESPREAD TREES SNAPPED AND UPROOTED ALONG U.S. HIGHWAY 319 NEAR METCALF ROAD AND CINDY ROAD. MANY HOMES WERE DAMAGED OR RENDERED INHABITABLE BY FALLEN TREES. DAMAGE IN THIS AREA WAS CONSISTENT WITH AN EF-1 TORNADO WITH
06:11 UTCTORNADO 12 Sse ThomasvilleThomas, GAEF-1 TORNADO PASSES JUST SOUTH OF DOWNTOWN THOMASVILLE AT THE SOUTHWEST GEORGIA STATE HOSPITAL ALONG PINE TREE BLVD. NUMEROUS TREES SNAPPED WITHIN THE HOSPITAL COMPLEX WITH TWO AIR CONDITIONING UNITS WERE REMOVED FROM TH
06:20 UTCTORNADOBostonThomas, GAWIDESPREAD TREES DOWN THAT WERE TWISTED AND SNAPPED OFF. WIDESPREAD POWERLINES DOWN AND MANY ROADS IMPASSIBLE.
06:23 UTCTORNADO 33 Nnw BostonThomas, GASECOND TORNADO TOUCHDOWN WITHIN THOMAS COUNTY FROM LONG TRACKED SUPERCELL. TORNADO TOUCHES DOWN ON FIVE FORKS ROAD AND CONTINUES EASTWARD TOWARD SALEM ROAD. THE TORNADO REACHES ITS MAXIMUM INTENSITY ALONG SALEM ROAD WHER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of February 18, 2009

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 185:45 PM ESTEF0Taylor, GA3.933$50,000
February 186:25 PM ESTEF0Houston, GA0.01
February 186:44 PM ESTEF1Oconee, GA5.4880$200,000
February 187:15 PM ESTEF1Jasper, GA3.0440$250,000
February 187:19 PM ESTEF1Putnam, GA8.71,3201$200,000
February 187:26 PM ESTEF3Wilkes, GA19.7880$300,000
February 186:55 PM CSTEF1Randolph, AL0.8500$10,000
February 188:05 PM ESTEF1Newton, GA2.8200$625,000
February 188:16 PM ESTEF1Jasper, GA7.2440$125,000
February 188:30 PM ESTEF0Meriwether, GA0.017$1,000
February 188:30 PM ESTEF2Coweta, GA20.41,760$1.3 million
February 1810:48 PM ESTEF3Hancock, GA10.450013$550,000
February 1812:55 AM ESTEF2Thomas, GA10.4400$10 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.